Alert archive / Alabama / River Flood Warnings in 2014
River Flood Warning 42, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Apr 28, 2014, 8:46 AM CDT for Montgomery County, Alabama. It took effect at Apr 30, 2014, 2:20 PM CDT. It was in force for 32 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2014, 8:46 AM CDT (13:46 UTC)
- In effect from
- Apr 30, 2014, 2:20 PM CDT
- Expired
- May 1, 2014, 10:20 PM CDT
- In force
- 32 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Catoma Creek near Montgomery (CATA1). The gauge peaked at 3.53 ft at Apr 29, 2014, 6:00 AM CDT.
- Action stage
- 17 ft
- Minor stage
- 20 ft
- Moderate stage
- 24 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
526
WGUS44 KBMX 281346
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 AM CDT MON APR 28 2014
...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVER IN ALABAMA...
CATOMA CREEK NEAR U.S. 331 HIGHWAY BRIDGE AFFECTING MONTGOMERY
COUNTY.
.HEAVY RAINFALL OF 2 TO 4 INCHES WITH LOCALLY GREATER AMOUNTS IS
FORECAST OVER THE CATOMA CREEK BASIN DURING THE NEXT 48 HOURS...
AND A FLOOD WARNING IS NOW IN EFFECT FOR CATOMA CREEK AT THE U.S.
HIGHWAY 331 BRIDGE NEAR MONTGOMERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
ANOTHER STATEMENT WILL BE ISSUED BY TUESDAY MORNING...OR SOONER IF
CONDITIONS WARRANT.
&&
ALC101-290146-
/O.NEW.KBMX.FL.W.0042.140430T1920Z-140502T0320Z/
/CATA1.1.ER.140430T1920Z.140501T0600Z.140501T1520Z.NO/
846 AM CDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A
* FLOOD WARNING FOR
CATOMA CREEK NEAR THE U.S. 331 HIGHWAY BRIDGE.
* FROM WEDNESDAY AFTERNOON TO THURSDAY EVENING...OR UNTIL THE WARNING
IS CANCELLED.
* AT 8 AM MONDAY THE STAGE WAS 2.5 FEET.
* FLOOD STAGE IS 20 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY WEDNESDAY AFTERNOON AND
CONTINUE TO RISE TO NEAR 20.9 FEET BY EARLY THURSDAY MORNING. THE
CREEK WILL FALL BELOW FLOOD STAGE BY LATE THURSDAY MORNING.
* IMPACT...AT 20 FEET...FLOODING OF AGRICULTURAL LANDS IN THE
VICINITY OF THE U.S. 331 HIGHWAY BRIDGE OCCURS.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$1 follow-up statement
664
WGUS84 KBMX 291122
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 AM CDT TUE APR 29 2014
...THE FLOOD WARNING IS CANCELLED FOR THE CATOMA CREEK NEAR U.S. 331
HIGHWAY BRIDGE...
.RAINFALL HAS NOT BEEN AS GREAT AS EARLIER FORECAST OVER THE
CATOMA CREEK BASIN...AND THE FLOOD WARNING IS NO LONGER IN
EFFECT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT.
&&
ALC101-291152-
/O.CAN.KBMX.FL.W.0042.000000T0000Z-140502T0320Z/
/CATA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
622 AM CDT TUE APR 29 2014
THE FLOOD WARNING IS CANCELLED FOR
THE CATOMA CREEK NEAR U.S. 331 HIGHWAY BRIDGE.
* AT 5AM TUESDAY THE STAGE WAS 3.4 FEET.
* FLOOD STAGE IS 20 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 19.7 FEET
EARLY THURSDAY AFTERNOON AND THEN BEGIN TO FALL.
* IMPACT...AT 20 FEET...FLOODING OF AGRICULTURAL LANDS IN THE
VICINITY OF THE U.S. 331 HIGHWAY BRIDGE OCCURS.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 28, 6:37 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 28, 6:37 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 637 AM CDT MON APR 28 2014 .UPDATE... FOR 12Z AVIATION. && .DISCUSSION... LOOKS LIKE FROM THE LATEST OBSERVATIONS ACROSS THE NORTHEAST COUNTIES WINDS ARE FINALLY SHIFTING TO THE SOUTH-SOUTHEAST...IE AT ASN...GAD. ANB IS STILL VARIABLE BUT SUSPECT IT WON'T BE LONG BEFORE THEY SHIFT WITH SOUTHERLY WINDS TO THEIR NORTH AND WEST ALONG WITH SLOWLY INCREASING DEW POINTS. THIS MORNING...THE SURFACE LOW IS CIRCLING OVER EASTERN NEBRASKA WITH A TRAILING COLD FRONT. MODELS ARE IN PRETTY GOOD AGREEMENT THAT THIS LOW WILL MAKE ONLY LITTLE/VERY SLOW PROGRESS INTO ONLY MISSOURI BY THIS TIME ON TUESDAY...WEAKENING MAYBE A LITTLE. THIS WILL ALLOW FOR MORE TIME FOR MOISTURE TO CONTINUE TO INFLUX INTO THE STATE FROM THE WARM GULF. AT THE SAME TIME...A HUGE UPPER LOW PRESSURE TROUGH ACROSS THE CENTRAL U.S. WILL ROTATE AND SLOWLY PROGRESS EASTWARD WITH SOUTHWEST FLOW ACROSS ALABAMA. ALTHOUGH ROUND ONE OF THE STORMS IS NOT ALL THAT STRONG...THE FORECAST THINKING HAS CHANGED LITTLE OVERALL AS THE POTENTIAL WAS LOW FOR ROUND ONE. AS WE MOVE THROUGH TODAY WITH FAIRLY DECENT HEATING POSSIBLE WITH OUR GENEROUS SOUTHERLY FLOW...TEMPERATURES SHOULD CLIMB INTO THE 80S FOR ALMOST ALL AREAS...EXCEPT MAYBE THE FAR NORTHWEST...WITH SOME SPOTS COMING CLOSE TO 90 DEGREES ACROSS THE FAR SOUTHERN COUNTIES. THIS WOULD HELP US TO BECOME VERY UNSTABLE AHEAD OF OUR NEXT BIG THUNDERSTORM SHOW EXPECTED TO IGNITE LATE THIS AFTERNOON ACROSS THE WEST AND SPREAD EAST OVERNIGHT. NOT TO SAY WE WILL NOT HAVE ANY ACTIVITY UNTIL THEN...BUT OUR MAIN SEVERE THREAT SHOULD HOLD OFF UNTIL LATER...AS A FAVORABLE UPPER 250 MB JET WILL MOVE INTO THE AREA BEST ACROSS THE NORTHWEST HALF. 60 PLUS KNOTS BY 00Z AND APPROACHING 90 PLUS KNOTS BY 12Z TUESDAY. THIS ALONG WITH A 50 KNOT 850 MB JET THIS EVENING ACROSS MUCH OF CENTRAL ALABAMA. WITH THE AREA HEATING UP TODAY...CAPE WILL NOT BE A PROBLEM WITH ANYWHERE FROM 1000-3000 J/KG BY LATE THIS AFTERNOON. SHEAR WILL BE IN AMPLE SUPPLY AS WELL. 0-1 KM BY THIS AFTERNOON IS 30+...0-6 MORE THAN ENOUGH AS YOU WOULD NOT BE SURPRISED IN LATE APRIL. EVEN 0-8 KM IS GREATER THAN 60+ ESPECIALLY ACROSS THE NORTHWEST. 0-1 KM HELICITY IS 250+. SO CONTINUING WITH ALL TYPES OF SEVERE WEATHER POSSIBLE AND WITH AS MUCH DEEP SHEAR AS THE MODELS ARE INDICATING LONG LIVED TORNADOES ARE POSSIBLE AS NOT OUT OF THE QUESTION. SO OK...THE WAVE TONIGHT PROGRESSES AND WE SHOULD HAVE A GAP IN THE WEST TUESDAY MORNING BEFORE THINGS START UP AGAIN AS THE FRONT GETS CLOSER AND ANOTHER ROUND OF STORMS DEVELOP CLOSER TO ALABAMA AND MOVE EASTWARD ACROSS THE AREA. THE QUESTION THAT REMAINS IS WILL WE HAVE ENOUGH CLEARING IN THE WEST BEHIND THE EXITING BAND IN THE EAST BEFORE THE NEXT BAND MOVES IN TO DESTABILIZE ENOUGH FOR ANOTHER ROUND OF SEVERE WEATHER. ALTHOUGH THE FIRST LOW LEVEL JET RACES OFF TUESDAY MORNING...A SECOND ONE LOOKS TO DEVELOP IN THE AFTERNOON. ALTHOUGH THE UPPER JET IS STILL PRESENT ON TUESDAY...THE BETTER SPEED MAX SHIFTS NORTHWARD. SO THE POTENTIAL IS STILL THERE FOR LATE TUESDAY INTO WEDNESDAY EARLY BUT THIS WILL BE HIGHLY DEPENDENT ON THE AFFECTS FROM TONIGHT'S ROUND. IF ANYTHING...WE ARE LOOKING AT A SIGNIFICANT AMOUNT OF RAIN OVER THE NEXT FEW DAYS AND A FLASH FLOOD WATCH CONTINUES FOR THE WHOLE AREA. HAVE INCREASED POPS FOR WEDNESDAY ACROSS THE SOUTHEAST HALF AS IT MAY TAKE A LITTLE LONGER FOR THE FRONTAL SYSTEM TO PROGRESS THROUGH. SO SOME STRONG TO SEVERE STORMS REMAIN A POSSIBILITY ACROSS THE FAR SOUTHEAST COUNTIES EARLY ON IN THE DAY. WE COULD ALSO SEE A FEW LINGERING SHOWERS ACROSS THE FAR SOUTHEAST FOR MID WEEK AS WELL. POST FRONT LOOK FOR COOLER TEMPERATURES FOR THE SECOND HALF OF THE WORK WEEK WITH THE MAIN RIDGE TO OUR WEST AND NORTHERLY FLOW. BY THE WEEKEND TEMPERATURES WILL MODERATE AS THE RIDGE SHOULD SETTLE IN OVER THE GULF WITH A SOUTHWEST TO WEST FLOW IN THE EXTENDED. 08/MK && .AVIATION... 12Z TAF DISCUSSION. SHOWERS AND ISOLATED THUNDERSTORMS AROUND THE TCL AREA THIS MORNING. SOME OF THIS WILL TRANSITION TOWARDS BHM IN THE NEXT HOUR. IFR TO MVFR CEILINGS ARE EXPECTED TO LIFT LATER THIS MORNING TO ALL VFR BY THE AFTERNOON. BY LATE THIS AFTERNOON AND ESPECIALLY THE EVENING...A LINE OF THUNDERSTORMS WILL SETTLE NEAR THE I-20/59 CORRIDOR. VERY HEAVY RAINFALL WITH THE POTENTIAL FOR DAMAGING WIND GUSTS WILL BE POSSIBLE UNTIL IS SLIDES THROUGH. THIS LINE OF STORMS IS NOT EXPECTED TO IMPACT MGM AND TOI UNTIL LATER IN THE EVENING OR ROUGHLY AROUND 04Z. NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS... KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST. 88 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH WEDNESDAY MORNING FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Apr 28, 5:42 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 542 AM CDT MON APR 28 2014 ALZ011>015-017>050-291100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 542 AM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A SIGNIFICANT THREAT OF SEVERE WEATHER...INCLUDING STRONG TORNADOES...WILL BEGIN AS EARLY AS 3 PM THIS AFTERNOON AND MAY LAST THROUGH 10 AM TUESDAY MORNING...WITH DAMAGING WINDS...VERY LARGE HAIL...AND FLASH FLOODING ALL LIKELY. THE GREATEST THREAT AREA DURING THIS TIME FRAME APPEARS TO BE GENERALLY ALONG AND NORTHWEST OF A LINE FROM DEMOPOLIS...TO CLANTON...TO ANNISTON. HOWEVER...ALL OF CENTRAL ALABAMA WILL HAVE A RISK FOR SEVERE WEATHER WITH THIS ROUND OF STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH 10 AM TUESDAY MORNING ACROSS THE SOUTHEASTERN PORTIONS OF CENTRAL ALABAMA. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE FOR ALL OF CENTRAL ALABAMA STARTING AROUND 3 PM TUESDAY AFTERNOON AND LASTING THROUGH WEDNESDAY MORNING. TORNADOES...DAMAGING WINDS...VERY LARGE HAIL...AND FLASH FLOODING WILL ALL BE POSSIBLE IF THIS ADDITIONAL ROUND OF SEVERE WEATHER MATERIALIZES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THIS AFTERNOON THROUGH TUESDAY MORNING...AND MAY BE NEEDED AGAIN TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 9:28 PM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 4 days |
| Apr 27, 9:45 PM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 4 days |
| Apr 27, 9:46 PM CDT | River Flood Warning | BMX | Dallas, Perry | 6 days |
| Apr 27, 9:56 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 60 hr |
| Apr 27, 10:01 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 3 days |
| Apr 27, 10:05 PM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 4 days |
| Apr 27, 10:21 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 4 days |
| Apr 27, 10:24 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 3 days |
| Apr 27, 10:26 PM CDT | River Flood Warning | BMX | Sumter | 68 hr |
| Apr 28, 8:43 AM CDT | River Flood Warning | BMX | Dallas, Perry | 4 days |
| Apr 28, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 48 min |
| Apr 28, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 48 min |
| Apr 28, 4:58 PM CDT | Tornado Warning | BMX | Lamar, Marion | 32 min |
| Apr 28, 5:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 24 min |
| Apr 28, 5:15 PM CDT | Special Weather Statement | BMX | Chambers | 30 min |
| Apr 28, 5:27 PM CDT | Special Weather Statement | BMX | Randolph | 18 min |
| Apr 28, 5:27 PM CDT | Tornado Warning | BMX | Marion | 48 min |
| Apr 28, 6:00 PM CDT | Tornado Warning | BMX | Lamar, Pickens | 60 min |
| Apr 28, 6:40 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 50 min |
| Apr 28, 6:51 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Pickens | 24 min |
Nearby
River Flood Warnings in Alabama, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.